Iowa, 2008

Hail in Iowa, June 20, 2008

June 20, 2008 · NWS FSD · 2 events in 1 county or zone

Thunderstorms produced marginally large hail in Woodbury County of northwest Iowa during the afternoon of June 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced marginally large hail in Woodbury County of northwest Iowa during the afternoon of June 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 20, 9:40 AM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Jun 20, 9:40 AM CST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1040 AM CDT FRI JUN 20 2008

.DISCUSSION...
DEBRIS FROM MORNING CONVECTION CURRENTLY MOVING PORTIONS OF CWA WILL
CONTINUE TO FADE AWAY.  HOWEVER THIS DEBRIS DOES MARK BOUNDARY THAT
WILL ALSO INTERACT LATER THIS AFTERNOON WITH A WEAK COLD FRONT THAT
IS PROGRESSING SOUTHWARD.  TOUGH TO PINPOINT LOCATIONS OF INITIAL
DEVELOPMENT AS SURFACE PATTERN IS MESSY AND UPPER LEVEL DYNAMICS ARE
NOT THE STRONGEST.  ANY STORMS THAT FORM...HAIL THE SIZE OF NICKELS
OR QUARTERS WOULD BE POSSIBLE BASED UPON FREEZING LEVEL.  THIS IS
ALSO BASED UPON YESTERDAYS STORMS SINCE NOT MUCH HAS CHANGED.

HEITKAMP

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH MOST OF THE PERIOD.  SCT -TSRA
WILL DVLP AFTER 20Z ALONG WEAK FRONT AND OUTFLOW BOUNDARIES AND WILL
CONTINUE THROUGH 02Z/03Z.  VISIBILITIES WILL BRIEFLY FALL INTO THE
MVFR AS STORMS MOVE THROUGH THE AREA.

&&

.PREV DISCUSSION...
QUASI-ZONAL UPPER LEVEL PATTERN TRANSITIONING TO NORTHWEST FLOW
ACROSS THE NORTHERN PLAINS THE NEXT COUPLE OF DAYS...AS RIDGE BUILDS
OVER THE NORTHERN ROCKIES AND TROUGH PERSISTS ACROSS EASTERN CANADA
AND THE GREAT LAKES. MODELS SIMILAR IN SHOWING QUICK MOVING WAVES
DIVING SOUTHEAST ACROSS THE REGION THROUGH SATURDAY NIGHT...AND
TRICK IS WHETHER THESE WAVES WILL BE TIMED IN SUCH WAY THAT THEY
WILL BE AIDED BY FAVORED DIURNAL TIMING FOR CONVECTIVE DEVELOPMENT.

FOR TODAY...GFS AND NAM SHOW SIMILAR TIMING IN BRINGING A WEAK
RIPPLE AND ASSOCIATED WEAK COOL FRONT INTO THE WESTERN CWA THIS
AFTERNOON. LOW LEVEL CONVERGENCE NOT GREAT...BUT THINK THERE WILL BE
ENOUGH UPPER LEVEL SUPPORT TO TRIGGER ISOLATED-SCATTERED TSRA DURING
THE AFTERNOON. EXPECT INITIAL DEVELOPMENT IN THE WESTERN/NORTHERN
COUNTIES NEAR THE WEAK BOUNDARY EARLY-MID AFTERNOON...WITH ACTIVITY
SHIFTING SOUTHEAST ACROSS THE AREA WITH THE WAVE THROUGH THE
EVENING. SHEAR IS LESS THAN IMPRESSIVE WITH LIGHT WIND FLOW THROUGH
THE LOWEST 5-7KFT...BUT SIMILAR TO THURSDAY COULD SEE SOME HAIL AND
MARGINAL WIND...ESPECIALLY DURING PEAK HEATING IN THE LATE AFTERNOON
AND EARLY EVENING.

WOULD EXPECT MOST ACTIVITY TO WANE AGAIN AFTER SUNSET AS WAVE SLIDES
EAST OF THE AREA...WITH MODELS SHOWING ANOTHER WAVE AND WEAK LOW
LEVEL BOUNDARY AFFECTING THE AREA LATER SATURDAY. NOT AS MUCH
AGREEMENT ON TIMING OF THE WAVES SATURDAY...BUT BOTH MODELS SHOWING
NOSE OF ASSOCIATED UPPER LEVEL JET STREAK PUSHING INTO THE CWA IN
THE LATE AFTERNOON...AND WILL ADD SOME LOW POPS INTO MUCH OF THE FA
FOR SATURDAY AFTERNOON/EVENING.

SUNDAY WILL BE THE BETTER HALF OF THE WEEKEND...WITH MOSTLY SUNNY
SKIES AND OVERALL DRIER AIRMASS WITH SURFACE HIGH MOVING ACROSS THE
AREA. COOLED OFF OVERNIGHT LOWS FOR SATURDAY AND SUNDAY NIGHT FROM
PREVIOUS FORECAST...WITH MODELS SHOWING DRIER LOW LEVEL AIR AND
LIGHT WINDS.

MODELS STILL FLATTEN THE UPPER RIDGE THROUGH FIRST HALF OF NEXT
WEEK...HOWEVER NOW DIFFERING IN TRACK OF MAIN WAVE AND RESULTING
CONVECTION. GFS NOW HOLDS BETTER UPPER LEVEL ENERGY NORTH OF OUR
FA ACROSS NORTH DAKOTA THROUGH TUESDAY...WHILE THE ECMWF KEEPS A
STRONGER WAVE/MCS TRACKING FARTHER SOUTH THROUGH SOUTH DAKOTA AND
NEBRASKA MONDAY NIGHT. CANADIAN MODEL EVEN FARTHER SOUTH...WITH MCS
MOVING THROUGH SOUTHERN NEBRASKA INTO KANSAS. WITH DIVERGENCE IN
MODELS...WILL STICK WITH GOING LOW-MID RANGE CHANCE POPS AND HAVE
NOT MADE ANY MAJOR CHANGES THROUGH THAT PERIOD AT THIS TIME.

&&

.AVIATION...
MAINLY VFR CONDITIONS EXPECTED THROUGH PERIOD. A WEAK COLD FRONT
WILL APPROACH EASTERN SOUTH DAKOTA LATE THIS AFTERNOON CREATING THE
POTENTIAL FOR ISOLATED THUNDERSTORMS POTENTIALLY AFFECTING THE KHON
TAF SITE. VISIBILITIES COULD FALL INTO THE MVFR CATEGORY WITHIN THE
CORE OF ANY CONVECTION THAT DEVELOPS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 JH/BT
Hazardous weather outlook, Jun 20, 9:35 AM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1035 AM CDT FRI JUN 20 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1035 AM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING AS WEAK COLD FRONT PASSES THROUGH THE AREA. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND
WIND GUSTS OF 40 TO 50 MPH. THE THREAT OF SEVERE STORMS SHOULD
DIMINISH TOWARDS SUNSET.

FLOODING...
MINOR FLOODING WILL CONTINUE ALONG PARTS OF THE LITTLE SIOUX
RIVER AROUND LINN GROVE IN NORTHWEST IOWA. THE RIVER IS EXPECTED
TO FALL BELOW FLOOD STAGE BY LATE SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS AGAIN ON
SATURDAY...MAINLY EAST OF A LINE FROM HURON TO LAKE ANDES SOUTH
DAKOTA. SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL
THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 20, 2:08 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             7 SE HERRICK            43.04N 99.09W
06/20/2008  E0.75 INCH       GREGORY            SD   PUBLIC

&&

TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Woodbury

When
June 20, 2:18 PM CST
Where
Woodbury County, 3.07 mi E of Hornick
Measured
0.75 in hail
Reported by
Public
Coordinates
42.230, -96.040

Hail, Woodbury

When
June 20, 2:29 PM CST
Where
Woodbury County, 2.58 mi SE of Holly Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.240, -96.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119625, 119630.